Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 236, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2005, 6:26 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2005, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 10, 2005, 6:44 PM MDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 4307 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 110026 SVRGLD COC017-063-110115- /O.NEW.KGLD.SV.W.0236.050711T0026Z-050711T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 626 PM MDT SUN JUL 10 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 715 PM MDT * AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHWESTERN KIT CARSON COUNTY. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 640 PM MDT... RURAL SOUTHWESTERN KIT CARSON COUNTY AROUND 640 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3921 10286 3905 10315 3885 10304 3897 10274 $$ MCGUIRE
1 follow-up statement
000 WWUS53 KGLD 110044 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT SUN JUL 10 2005 COC017-063-110052- /O.CAN.KGLD.SV.W.0236.000000T0000Z-050711T0115Z/ CHEYENNE CO-KIT CARSON CO- 642 PM MDT SUN JUL 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON AND CHEYENNE COUNTIES IS CANCELLED... HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES TO THE SOUTHEAST AT 10 MPH AND SLOWLY DISSIPATES. LAT...LON 3921 10286 3905 10315 3885 10304 3897 10274 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:44 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 10, 1:44 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 144 PM MDT SUN JUL 10 2005 .DISCUSSION... 12Z UPPER AIR DATA AND WV IMAGERY INDICATED CWA WAS UNDER RATHER WEAK FLOW ALOFT AND MAINLY UNDER THE INFLUENCE OF H500 RIDGE. MAIN BELT OF WESTERLIES RUNNING MAINLY FROM NORTHERN CALIFORNIA INTO WESTERN NORTH DAKOTA. STRONG JET STREAK.SHORT WAVE WAS NOTED OVER SOUTHER IDAHO NORTHERN UTAH. MODELS OVERALL INITIALIZED PRETTY WELL AROUND AND UPSTREAM OF THE CWA. TONIGHT...PRIMARY CONCERN WILL BE THUNDER CHANCES...MAINLY ACROSS NORTHWEST CWA. UNLIKE PAST FEW DAYS WHERE THUNDER WAS PRIMARILY DRIVEN BY SFC AND TERRAIN FEATURES UNDER UPPER RIDGE...SHORT WAVE THAT WAS LOCATED OVER IDAHO AND UTAH WILL GRAZE NORTHWEST PORTIONS OF THE CWA. ANOTHER SHORT WAVE WAS NOTED IN THE WV IMAGERY AT 18Z ACROSS SOUTHWEST KANSAS AND WAS DRIFTING NORTH. BOTH H500 VORT FIELDS AND TROPOPAUSE FIELDS INDICATE NORTHERN WAVE WILL SPLIT SOMEWHAT...WITH PORTION RIDING OVER THE RIDGE AND OTHER UNDERCUTTING RIDGE AND DIVING SOUTH THROUGH CWA OVERNIGHT. DESPITE UPPER SUPPORT...LLJ SEEMS MORE FOCUSED ALONG FRONT SLIDING DOWN FROM THE DAKOTAS AND LOOKS LIKE PARCELS WILL HAVE 75-125 J/KG OF ELEVATED CINH TO OVERCOME FOR ANYTHING TO FIRE OFF TONIGHT. SO FOR NOW WILL ONLY CARRY POPS FOR THE FIRST PART OF TONIGHT ACROSS THE WEST. MONDAY/MONDAY NIGHT...RATHER TRICKY PRECIP FORECAST IN STORE AS ETA/GFS/RUC13 ALL BRING BOUNDARY DOWN FROM THE DAKOTAS IN THE MORNING...ALTHOUGH THEY VARY GREATLY ON PRECIP /TIMING/COVERAGE/LOCATION. CONVECTIVE INHIBITION AHEAD OF THE FRONT IS QUITE HIGH (75-200 J/KG) THROUGH 18Z. AM THINKING THAT CAP MAY BE TO STRONG AHEAD OF THE FRONT TO FIRE OFF ANY STORMS...BUT SOUNDINGS SHOW A LITTLE BIT OF COOLER MID LEVEL AIR FILTERING IN BEHIND THE FRONT WHICH SHOULD WEAKEN THE CAP ENOUGH TO DEVELOP A FEW POST FRONTAL STORMS. ANOTHER H500 VORT LOBE IS BEING PICKED UP BY BOTH THE ETA/GFS SHOULD PROVIDE THE UPPER LEVEL SUPPORT TO GET A BIT MORE THAN ISOLATED COVERAGE. AM NOT REAL KEEN ON ANY PARTICULAR MODELS QPF...BUT WITH THE COMBINATION OF A WEAK FRONT AND UPPER WAVE..THINK LOW CHC POPS ARE WARRANTED. TUESDAY-WEDNESDAY...FOR THIS PERIOD DECIDED TO FOLLOW GFS SOLUTION AS ITS BEEN VERY CONSISTENT FOR THE PAST FEW DAYS. WEAK UPSLOPE FLOW REGIME LOOKS TO BE THE PRIMARY WEATHER MAKER ON TUESDAY AS SFC RIDGE AXIS SITS TO THE NORTH. MAIN QUESTION IS WHETHER OR NOT ANYTHING WILL FIRE OFF ON THE HIGHER TERRAIN DURING THE AFTERNOON. GFS DEVELOPS FAVORABLE INSTABILITY SET UP FOR THIS...BUT STEERING WINDS BEING OUT OF THE NORTH WOULD LIKELY LIMIT MUCH DEVELOPMENT PAST THE KS/CO BORDER. BOTH THE ETA/GFS HINT AT ANOTHER SUBTLE SHORT WAVE DROPPING SOUTH AROUND THE RIDGE. BOTH MODELS PICK UP ON THIS ON THE H400 PV FIELD...WITH THE GFS HAVING A RATHER STRONG PV MAX CROSSING THE CWA AT 00Z. WITH UPSLOPE FLOW AND A SHORT WAVE...THINK AT LEAST ISOLATED POPS ARE WARRANTED. BY WEDNESDAY SUBSIDENCE AND MID LEVEL WARMING ASSOCIATED WITH AMPLIFYING RIDGE SHOULD BEGIN A PERIOD OF QUIET WEATHER ACROSS GLD CWA. DID BACK OF ON BOTH HIGHS AND LOWS A BIT AS OVERNIGHT SFC PRESSURE FIELD INDICATES RATHER WEAK WINDS WHICH SHOULD ALLOW MORE COOLING THEN THE LAST FEW DAYS...AND UPSLOPE WINDS AND A BIT COOLER TEMPS ALOFT SHOULD ALSO INHIBIT HIGHS A BIT. IN THE EXTENDED...NOT A LOT OF CHANGES NEEDED TO GOING FORECAST WITH LARGE H500 RIDGE FIRMLY OVER THE CWA. MEDIUM RANGE MODELS TRYING TO HINT AT RIDGE FLATTENING AS WEAK FRONT DROPS INTO NEBRASKA BY THE WEEKEND. 06Z GFS VERY AGGRESSIVE WITH THIS FEATURE...WHILE 00Z AND ECMWF MUCH SLOWER WITH BOUNDARY. ENSEMBLES FAVOR THE SLOWER SOLUTION WHICH WOULD TEND TO MAKE A BIT MORE SENSE WITH EXPECTED STRENGTH OF THE RIDGE. THEREFORE KEPT A WARM AND DRY FORECAST THROUGH THE EXTENDED...WITH LITTLE DAY TO DAY VARIATIONS IN TEMPERATURE. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JRM
Hazardous weather outlook, Jul 10, 10:47 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT SUN JUL 10 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1047 AM MDT SUN JUL 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WEST OF A LINE FROM BENKELMAN NEBRASKA TO CHEYENNE WELLS COLORADO. AS TEMPERATURES RISE INTO THE 90S THIS AFTERNOON...MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A SURFACE TROUGH IN EASTERN COLORADO. IN ADDITION...A WEAK DISTURBANCE ALOFT WILL BE PASSING OVER NORTHERN SECTIONS OF THE TRI-STATE REGION LATE TODAY AND WILL ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. STORMS WILL MOVE SLOWLY NORTHEAST AND MAY DRIFT INTO EXTREME SOUTHWEST NEBRASKA. ANY THUNDERSTORMS THAT FORM MAY HAVE GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE REGION MONDAY EVENING FOLLOWING A WEAK FRONT ACROSS THE REGION. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FS
In the hours before
Local storm report, Jul 10, 5:55 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 11 SSW STRATTON 39.16N 102.68W
07/10/2005 0.75 INCH KIT CARSON CO PUBLIC
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.